Volume 13, issue 5 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Action and index spectra and periodic orbits in Hamiltonian dynamics

Viktor L Ginzburg and Başak Z Gürel

Geometry & Topology 13 (2009) 2745–2805
Abstract

The paper focuses on the connection between the existence of infinitely many periodic orbits for a Hamiltonian system and the behavior of its action or index spectrum under iterations. We use the action and index spectra to show that any Hamiltonian diffeomorphism of a closed, rational manifold with zero first Chern class has infinitely many periodic orbits and that, for a general rational manifold, the number of geometrically distinct periodic orbits is bounded from below by the ratio of the minimal Chern number and half of the dimension. These generalizations of the Conley conjecture follow from another result proved here asserting that a Hamiltonian diffeomorphism with a symplectically degenerate maximum on a closed rational manifold has infinitely many periodic orbits.

We also show that for a broad class of manifolds and/or Hamiltonian diffeomorphisms the minimal action-index gap remains bounded for some infinite sequence of iterations and, as a consequence, whenever a Hamiltonian diffeomorphism has finitely many periodic orbits, the actions and mean indices of these orbits must satisfy a certain relation. Furthermore, for Hamiltonian diffeomorphisms of n with exactly n + 1 periodic orbits a stronger result holds. Namely, for such a Hamiltonian diffeomorphism, the difference of the action and the mean index on a periodic orbit is independent of the orbit, provided that the symplectic structure on n is normalized to be in the same cohomology class as the first Chern class.

Keywords
periodic orbit, Hamiltonian flow, Floer homology, quantum homology, Conley conjecture
Mathematical Subject Classification 2000
Primary: 53D40
Secondary: 37J10
References
Publication
Received: 5 January 2009
Accepted: 29 June 2009
Published: 2 August 2009
Proposed: Yasha Eliashberg
Seconded: Leonid Polterovich, Danny Calegari
Authors
Viktor L Ginzburg
Department of Mathematics
UC Santa Cruz
Santa Cruz, CA 95064
USA
http://count.ucsc.edu/~ginzburg/
Başak Z Gürel
Department of Mathematics
Vanderbilt University
Nashville, TN 37240
USA
http://www.math.vanderbilt.edu/~gurelzb/